Hail, Des Moines
- When
- June 4, 1:20 PM CST
- Where
- Des Moines County, 0.52 mi E of West Burlington
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.820, -91.140
This report was received through Mping.
Early afternoon thunderstorms moved from east to west over locations near the Mississippi River and westward. While these were intense storms, reports of large hail were less than one inch in diameter in Iowa, but a few storms did produce damaging downburst winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Early afternoon thunderstorms moved from east to west over locations near the Mississippi River and westward. While these were intense storms, reports of large hail were less than one inch in diameter in Iowa, but a few storms did produce damaging downburst winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 4, 12:51 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 151 PM CDT Sun Jun 4 2023 .SHORT TERM...(This evening through Monday) Issued at 150 PM CDT Sun Jun 4 2023 Through sunset isolated to scattered showers and thunderstorms are possible west of the Mississippi. Locally heavy rain will be possible due to the slow movement of the storms. Small hail and gusty winds are possible with the stronger storms. After sunset and continuing through Monday, dry conditions will be seen across the area. Very warm conditions will be seen on Monday with afternoon humidity levels dropping into the 20 to 30 percent range. .LONG TERM...(Monday night through Sunday) Issued at 150 PM CDT Sun Jun 4 2023 Temperatures will cool down from a back door cold front for much of the work week before warming up again next weekend. The prospects for rain with do not appear very good with the initial cold front. Monday night through Wednesday Assessment...medium to high confidence on cooler temperatures occurring. Low confidence on rain chances The model consensus brings slight chance to chance pops to the area late Monday night through Wednesday as the back door cold front moves through the area. The model consensus appears to be biased toward the wetter GFS/GEFS/CMC/CMCE solutions. The ECMWF/EPS are drier. Given the continuing drying out of the soil moisture, we 'may' be close to reaching the point of developing a negative feedback with regards to the dry ground and potential for precipitation. The overall big picture would also point to limited moisture associated with the front which 'may' not justify the chance pops. For now will keep the slight chance to chance pops during this time frame but I would not be surprised if areal cover of rain during the cold front passage is isolated. Wednesday night through Friday Assessment...high confidence on dry conditions with slightly cooler temperatures The model consensus has dry conditions across the area with high pressure over the Great Lakes. Temperatures should be near normal. Friday night through Sunday Assessment...Medium confidence on another cold front passage. Low to medium confidence on rain chances The model consensus has slight chance to chance pops late Friday night, chance pops Saturday/Saturday night then slight chance to chance pops on Sunday. The global models push another cold front through the area in the Saturday night/Sunday time frame. The question is what will be the areal coverage of any rain. The deterministic ECMWF is drier but does suggest the better chance for any rain would be tied directly with the cold front passage Saturday night into Sunday morning. Interestingly the EPS has rain chances for more of the Friday night through Sunday time frame. The GFS/CMC along with their respective GEFS/CMCE runs are more moist and prolific with rain production. Given return flow from the Gulf is cut off, any moisture will be more likely associated with the front. So while there is a risk of rain next weekend, the potential is there for many hours of dry weather. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1228 PM CDT Sun Jun 4 2023 VFR conditions will be seen through 00z/06 as a weak cool front approaches from the Great Lakes. Through 02z/05 isolated SHRA/TSRA are possible west of the Mississippi. No SHRA/TSRA were included in the 18z/04 TAFs as the probability of a TSRA impacting a TAF site is around 10 percent. IF a TSRA impacts a TAF site a brief period of MVFR/IFR conditions are possible. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 324 AM CDT Sun Jun 4 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 324 AM CDT Sun Jun 4 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT This afternoon, isolated thunderstorms are possible mainly in eastern Iowa and northeast Missouri. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Tuesday, isolated thunderstorms are possible but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Haase
Special Weather Statement
National Weather Service Quad Cities IA/IL
138 PM CDT Sun Jun 4 2023
IAZ067-078-ILZ015-024-041915-
Mercer IL-Rock Island IL-Muscatine IA-Louisa IA-
138 PM CDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of southwestern Rock
Island, northwestern Mercer, east central Louisa and south central
Muscatine Counties through 215 PM CDT...
At 138 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eliza, or 9 miles southeast of Muscatine, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Rock
Island, northwestern Mercer, east central Louisa and south central
Muscatine Counties, including the following locations... Petersville
and Flaming Prairie Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4128 9114 4133 9112 4137 9110 4137 9106
4136 9088 4117 9091 4117 9108 4121 9112
4124 9113
TIME...MOT...LOC 1838Z 102DEG 8KT 4129 9100
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
152 PM CDT Sun Jun 4 2023
IAZ089-ILZ025-041930-
Henderson IL-Des Moines IA-
152 PM CDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of central Henderson
and southeastern Des Moines Counties through 230 PM CDT...
At 152 PM CDT, Doppler radar was tracking a strong thunderstorm over
Biggsville, or 7 miles south of Oquawka, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gladstone around 205 PM CDT.
Other locations in the path of this storm include Burlington and Gulf
Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4077 9109 4081 9110 4091 9100 4092 9097
4088 9081 4076 9082
TIME...MOT...LOC 1852Z 091DEG 11KT 4083 9091
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
204 PM CDT Sun Jun 4 2023
IAZ078-041930-
Louisa IA-
204 PM CDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of Louisa
County through 230 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grandview, or near Wapello, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grandview, Wapello and Letts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4134 9126 4133 9125 4133 9107 4130 9107
4130 9109 4125 9111 4124 9111 4121 9107
4117 9104 4113 9130 4134 9134
TIME...MOT...LOC 1904Z 077DEG 10KT 4125 9111
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GibbsPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
216 PM CDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM Hail 1 SE Grandview 41.26N 91.17W
06/04/2023 E0.50 inch Louisa IA Trained Spotter
&&
ARGThe Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
This report was received through Mping.
A trained spotter estimated 60 mph winds.
Large tree branches blown down and several shingles blown off home.
A metal chimney was blown off a house, a mailbox damaged, and several large tree branches were blown down.
This public report was received through social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100348, 1100349, 1100358, 1100359, 1100360, 1100350.